Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Raleigh, NC

May 4, 2012Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 4, 2012, 9:19 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 9:19 PM EDT (01:19 UTC)
Expired
May 4, 2012, 10:15 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Halifax County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:45 PM EDTTSTM WND DMG4 Nw Arcola, NCTREE LIMB DOWN IN ROAD... TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS52 KRAH 050119
SVRRAH
NCC083-185-050215-
/O.NEW.KRAH.SV.W.0063.120505T0119Z-120505T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    WARREN COUNTY IN CENTRAL NORTH CAROLINA
    HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WARRENTON...MOVING 
SOUTHEAST AT 35 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 
MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARCOLA...LITTLETON...
  AIRLIE...
  ENFIELD...
  WARRENTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3634 7758 3631 7756 3629 7742 3621 7737
      3606 7753 3610 7754 3611 7763 3615 7768
      3613 7772 3616 7774 3615 7789 3619 7792
      3619 7797 3618 7798 3621 7805 3621 7811
      3625 7814 3625 7820 3634 7829 3655 7817
TIME...MOT...LOC 0118Z 296DEG 31KT 3642 7810

$$

BADGETT
3 follow-up statements
131 
WWUS52 KRAH 050140
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT FRI MAY 4 2012

NCC083-185-050215-
/O.CON.KRAH.SV.W.0063.000000T0000Z-120505T0215Z/
HALIFAX NC-WARREN NC-
940 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR WARREN AND HALIFAX COUNTIES...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS. THESE SEVERE 
THUNDERSTORMS EXTENDED FROM WARRENTON TO ARCOLA TO HALIFAX TO 
SCOTLAND NECK... MOVING SOUTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... LITTLETON...ARCOLA...
AIRLIE...GLENVIEW...HALIFAX...ENFIELD AND TILLERY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. 

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3634 7758 3631 7756 3629 7741 3621 7737
      3606 7753 3610 7754 3611 7763 3615 7768
      3614 7772 3616 7774 3615 7789 3619 7792
      3618 7798 3621 7805 3621 7811 3625 7814
      3630 7825 3638 7817 3655 7818
TIME...MOT...LOC 0139Z 309DEG 33KT 3634 7803

$$

BADGETT
919 
WWUS52 KRAH 050157
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
957 PM EDT FRI MAY 4 2012

NCC083-185-050215-
/O.CON.KRAH.SV.W.0063.000000T0000Z-120505T0215Z/
HALIFAX NC-WARREN NC-
957 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN WARREN AND HALIFAX COUNTIES...

AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ARCOLA...OR 12 MILES SOUTHEAST OF WARRENTON...MOVING SOUTHEAST AT 30
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
ARCOLA...HALIFAX...GLENVIEW...TILLERY AND ENFIELD.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING. 
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. IF YOU 
CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3634 7758 3631 7756 3629 7741 3621 7737
      3606 7753 3610 7754 3611 7763 3615 7768
      3615 7789 3619 7792 3619 7797 3618 7798
      3621 7805 3621 7809 3627 7819 3635 7804
      3647 7795
TIME...MOT...LOC 0157Z 324DEG 27KT 3624 7799

$$

BADGETT
569 
WWUS52 KRAH 050212
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1012 PM EDT FRI MAY 4 2012

NCC083-185-050222-
/O.EXP.KRAH.SV.W.0063.000000T0000Z-120505T0215Z/
HALIFAX NC-WARREN NC-
1012 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
HALIFAX COUNTIES EXPIRES AT 1015 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED TREES OR TREE LIMBS DOWN... OR LARGE HAIL... 
PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 
1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT 
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3634 7758 3631 7756 3629 7741 3621 7737
      3606 7753 3610 7754 3611 7763 3615 7768
      3615 7789 3619 7792 3619 7797 3618 7798
      3621 7805 3621 7809 3627 7819 3635 7804
      3647 7795
TIME...MOT...LOC 0212Z 324DEG 27KT 3615 7791

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 8:10 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 4, 8:10 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT FRI MAY 4 2012

.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE WILL DIVE SE ACROSS OUR REGION ON
SATURDAY AS A COLD FRONT ARRIVES FROM THE NORTH. THIS WILL INCREASE
THE CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 810 PM FRIDAY...

AN UPPER LEVEL DISTURBANCE WAS TRACKING EASTWARD ACROSS EASTERN
NORTH CAROLINA THIS EVENING. THIS FEATURE WAS COMBINING WITH THE PIEDMONT
SURFACE TROUGH TO ENHANCE SCATTERED THUNDERSTORMS OVER THE EASTERN AND
NORTHERN SECTIONS OF THE PIEDMONT AND COASTAL PLAIN. A FEW STORMS HAVE
BECOME SEVERE WITH DAMAGING WINDS THE MAIN HAZARD. THE RADAR SIGNATURES
ASSOCIATED WITH THE SEVERE STORMS HAVE BEEN VELOCITIES OF 50-52 KNOTS
(OUTBOUND AT 500-1000 FEET AGL). THESE VELOCITIES WERE NOTED TO BE
ASSOCIATED WITH THE HIGHEST REFLECTIVITIES OF 65-70DBZ (IN THE LOWEST
LEVELS)... AND ON THE LEADING EDGE OF THE THUNDERSTORMS TRACKING EASTWARD
ACROSS SE WAKE... JOHNSTON... NORTHERN WAYNE... AND CURRENTLY INTO CENTRAL
WILSON COUNTY. THIS IS A TYPICAL SMALL SCALE MICRO-BURST RADAR SIGNATURE.

CURRENT CONCERN OF WIND DAMAGE IS IN WILSON COUNTY WHERE THE
OUTBOUND VELOCITIES STILL EXCEED 50KT AT 1800 FEET AGL... WHICH CORRESPOND
WITH 65 DBZ REFLECTIVITY SIGNATURE... AND TIGHT REFLECTIVITY GRADIENT
ON THE LEADING EDGE OF THE STORMS AS THEY MOVE THROUGH WILSON. SEE THE
CURRENT SEVERE THUNDERSTORM WARNINGS AND SEVERE WEATHER STATEMENTS.

SCATTERED THUNDERSTORMS... SOME STRONG... WERE ALSO DEVELOPING ALONG
THE NORTHERN TIER OF COUNTIES TO THE EAST OF THE PIEDMONT TROUGH... AND
JUST NE OF THE UPPER LEVEL DISTURBANCE TRACKING EAST. THE STRONGEST
STORMS EXTENDED FROM JUST N-NE OF ROXBORO ESE TO HALIFAX AND TARBORO.
A FEW OF THESE STORMS WERE NEARING SEVERE LIMIT SIGNATURES ON RADAR.

WE WILL KEEP 30-50 POP GOING NORTH AND EAST WITH 10 POP SOUTH AND WEST
ZONES THROUGH MIDNIGHT... WITH ACTIVITY EXPECTED TO PUSH WELL EAST
OF OUR REGION AS THE UPPER SUPPORT MOVES OFFSHORE BY MIDNIGHT. NOTE THE
LACK OF ANY CUMULUS OR CLOUDINESS IN THE REAR OF THE UPPER DISTURBANCE
SEEN ON THE IR SATELLITE OVER WESTERN NC AT MID-EVENING. -BADGETT

SAT AND SAT NIGHT: THE AFOREMENTIONED LEAD PERTURBATION ALOFT AND
ASSOCIATED 20-30 METER/12 HR MID LEVEL HEIGHT FALLS WILL MOVE
SOUTHEASTWARD ACROSS CENTRAL NC THROUGH MIDDAY TO EARLY AFTERNOON...
WHILE THE TRAILING PERTURBATIONS AND ASSOCIATED FORCING MOVE
GENERALLY TO THE SOUTH AND WEST OF CENTRAL NC. THE EARLY DAY PASSAGE
OF THE FORCING FOR ASCENT ATTENDING THE MID LEVEL WAVE...IN
CONJUNCTION WITH A WEAKLY INHIBITED ENVIRONMENT OVER CENTRAL NC
SUGGESTS SHOWERS AND STORMS WILL BECOME SCATTERED TO
NUMEROUS...PRIOR TO PEAK HEATING...IN THE VICINITY OF A LEE SIDE
SURFACE TROUGH FORECAST TO BECOME INCREASINGLY WEST-EAST ORIENTED AS
IT SETTLES SOUTHWARD THROUGH CENTRAL NC DURING THE DAY. THIS FEATURE
WILL EFFECTIVELY BECOME THE COLD FRONT OWING TO CONVECTIVE OUTFLOW
EFFECTS THAT WILL LIKELY PIN THE MOST UNSTABLE AIR/EFFECTIVE WARM
SECTOR ACROSS SC AND PERHAPS EASTERN NC...AND MARINE-INFLUENCED
NORTHEASTERLY LOW LEVEL FLOW BEHIND THE TROUGH AXIS. WEAK DEEP LAYER
FLOW AND PSEUDO-MOIST ADIABATIC LAPSE RATES...AND WEAK CINH AND
CONSEQUENT EARLY DAY INITIATION AND COMPETITION AMONGST NUMEROUS
STORMS...WILL LIMIT SEVERE POTENTIAL. INDEED...THE PRIMARY HAZARD
WITH THE CONVECTION WILL LIKELY BE LOCALLY HEAVY RAINFALL GIVEN
PLENTIFUL DEEP LAYER MOISTURE CHARACTERIZED BY PRECIPITABLE WATER
VALUES OF 1.5-1.75"...AND PROJECTED SMALL CORFIDI VECTORS (MINIMAL
STORM MOTION). THE DEEP MOISTURE AND CONTRIBUTION TO PRECIPITATION
LOADED DOWNDRAFTS FROM THE DISORGANIZED (PULSE/MULTI-CELL) STORM
MODES WILL NONETHELESS POSE A RISK OF STRONG TO ISOLATED SEVERE WET
MICROBURSTS. TEMPERATURES WILL BE HIGHLY VARIABLE GIVEN EXPECTED
BROKEN...MULTI-LAYERED CLOUD COVER...AND CONVECTION...WITH HIGHS
GENERALLY IN THE MIDDLE TO UPPER 80S EXPECTED.

CONVECTION SHOULD QUICKLY WANE AS THE EFFECTIVE FRONT SETTLES INTO
SC OVERNIGHT...WITH CLEARING SKIES FOLLOWED BY LATE NIGHT-EARLY
SUNDAY STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW. LOWS
GENERALLY 60 TO 65 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 140 PM FRIDAY...

FOR SUNDAY/SUNDAY NIGHT: AS A POLAR WAVE DROPS THROUGH MAINE AND THE
CANADIAN MARITIMES OUT OVER THE NW ATLANTIC... THE BACKDOOR FRONT IS
EXPECTED TO MAKE FURTHER PROGRESS TOWARD THE SSW THROUGH THE
NORTHERN/EASTERN FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. WITH
POLAR-SOURCE HIGH PRESSURE RIDGING NOSING DOWN THE EASTERN SEABOARD
AND BUILDING INTO CENTRAL NC FROM THE NNE... THE INCOMING
DRIER/COOLER/STABLE AIR AND LOW LEVEL NE FLOW WILL RESTRICT THE
POTENTIAL FOR CONVECTION TO THOSE AREAS ALONG AND SOUTHWEST OF THE
FRONT... WHERE MID LEVEL LAPSE RATES OVER 6 C/KM AND A FEW HUNDRED
J/KG OF MLCAPE COULD FOSTER GENERATION OF A FEW SHOWERS/STORMS WITH
HEATING. BUT SATURDAY NIGHT'S MID LEVEL SHEAR AXIS SHOULD HAVE MOVED
TO OUR SOUTH AND SW (ACCOMPANYING THE 850 MB FRONT) WITH WEAK MID
LEVEL RIDGING IN ITS WAKE... LEADING TO WARMING ALOFT AND AN ABSENCE
OF DYNAMIC SUPPORT RESULTING IN MINIMAL CONVECTION. THE CURRENT
FORECAST OF LOW CHANCE MAINLY AFTERNOON POPS IN THE WEST AND FAR SW
CWA HANDLES THIS WELL. HIGHS 77 (NE) TO 82 (SW) WITH PARTLY CLOUDY
SKIES (AND THERE MAY BE PLENTIFUL STRATOCUMULUS THROUGH AT LEAST THE
MORNING IN THE STABLE NORTHEAST). LINGERING MOISTURE IN THE
STABILIZING 850-700 MB LAYER AND WEAK THETA-E ADVECTION LATE AS THE
850 MB ANTICYCLONE CENTER SHIFTS TO OUR EAST SHOULD BRING ABOUT
PARTLY TO MOSTLY CLOUDY SKIES SUNDAY NIGHT. LOWS 53-60.

FOR MONDAY/MONDAY NIGHT: WE'RE EXPECTED TO START THE DAY BENEATH
VERY WEAK MID LEVEL FLOW OVER THE REGION... FEATURING AN ANTICYCLONE
OVER THE CAROLINAS... A BAGGY LOW OR TROUGH (THE TAIL END OF THE
SOUTHWARD-DRIFTING SHEAR AXIS) OVER AL/GA/FL... AND A WEAK WAVE
PUSHING THROUGH THE MID MISS VALLEY INTO THE OH VALLEY AND MIDSOUTH.
THIS LATTER WAVE WILL BE PROPELLED EASTWARD BY A VORTEX (NOW JUST
OFF THE PACIFIC NW) EXPECTED TO TRACK ALONG THE US/CANADIAN
BORDER... REACHING SW ONTARIO BY MONDAY EVENING... AND THIS WILL
LEAD TO A SPEED-UP OF MID LEVEL FLOW OVER THE EASTERN CONUS AS WE
HEAD INTO THE MEDIUM RANGE. AS THE CORRESPONDING TROUGH TRAVERSES
THE UPPER MIDWEST INTO MI... THE ATTENDING SURFACE COLD FRONT WILL
PUSH INTO THE OHIO VALLEY AND MID/LOWER MISS VALLEY... HOWEVER THE
ARRIVAL OF THE WARM SECTOR INTO CENTRAL NC WILL BE RETARDED BY THE
CHILLY SURFACE HIGH EXTENDING JUST OFF THE NEW ENGLAND / MIDATLANTIC
COAST AS IT CONTINUES TO NOSE SSW THROUGH NC INTO MONDAY NIGHT. THE
NAM IS THE FASTEST IN MOVING THE SURFACE HIGH OUT OVER THE NW
ATLANTIC AS WELL AS WITH THE INCOMING FRONT AND MID LEVEL TROUGH.
BASED ON THE STRENGTH OF THE CANADIAN-BORDER VORTEX HOWEVER... THIS
LOOKS TOO FAST AND A SLOWER GFS/ECWMF IS PREFERRED. FORECAST
SOUNDINGS INDICATE A GENERAL INCREASE IN MOISTURE THROUGH THE LOWEST
3-4 KM PARTICULARLY OVER THE WRN HALF OF NC GIVEN THE STRENGTHENING
WINDS AND RISING THETA-E ADVECTION AT 850 MB... BUT THE GFS REMAINS
SUFFICIENTLY STABLE IN BOTH THE LOW AND MID LEVELS MONDAY TO
SUPPRESS CONVECTION THROUGH THE DAY. WILL HOLD ONTO A DRY FORECAST.
HIGHS 74-80... IN LINE WITH GFS/ECMWF-BASED GUIDANCE. RISING PW AND
LIGHT OVERRUNNING FLOW IN THE WESTERN CWA MAY YIELD A FEW AREAS OF
LIGHT RAIN OVERNIGHT AS THE OFFSHORE SURFACE RIDGE LOSES ITS GRIP ON
CENTRAL NC AHEAD OF THE ENCROACHING WARM SECTOR. LOWS 57-60. -GIH

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 256 PM FRIDAY...

TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT THIS TO BE A FAIRLY STORMY
PERIOD... ALTHOUGH TIMING DIFFERENCES AMONG THE MODELS MAKE IT
DIFFICULT TO BE SPECIFIC AS TO WHEN THE BEST CHANCES FOR CONVECTION
WILL BE. THE 00Z ECMWF (WHICH IS A TAD SLOWER THAN THE 12Z GFS WITH
THE SRN ONTARIO LOW) APPEARS TO ERRONEOUSLY AMPLIFY THIS TROUGH TO
THE SOUTHWEST... CULMINATING IN A SLOW/DEEP AND MORE SOUTHWESTWARD
LOW DROPPING THROUGH THE MISS VALLEY INTO SC THROUGH WEDNESDAY
NIGHT. THE MORE CONSISTENT GFS... WHICH TRACKS THE VORTEX ROUGHLY
EASTWARD INTO SOUTHWEST QUEBEC THROUGH WEDNESDAY NIGHT AS LONGWAVE
TROUGHING AMPLIFIES OVER THE EASTERN STATES... IS PREFERRED.
SHOWER/STORM COVERAGE IS LIKELY TO INCREASE THROUGH TUESDAY WITHIN
LOW LEVEL WARM/MOIST AIR ADVECTION AHEAD OF THE COLD FRONT WITH
IMPROVING DEEP LAYER SHEAR. THE GFS BRINGS THE COLD FRONT SLOWLY
THROUGH CENTRAL NC ON WEDNESDAY... MEANING DIMINISHING
SHOWERS/STORMS IN THE NW WITH A GOOD CHANCE REMAINING INTO THE
SOUTHERN/EASTERN CWA THROUGH THE AFTERNOON. EXPECT NEAR TO SLIGHTLY
ABOVE NORMAL TEMPS WITH CONSIDERABLE CLOUD COVER UNTIL COLD FRONTAL
PASSAGE. (NORMAL LOWS/HIGHS FOR THIS TIME OF YEAR ARE ROUGHLY THE
LOW-MID 50S AND MID-UPPER 70S.)

FOR THURSDAY THROUGH FRIDAY: HIGH PRESSURE BUILDS IN FROM THE NW
BEHIND THE FRONT FOR LATE IN THE WORK WEEK... AS LONGWAVE TROUGHING
HOLDS OVER AND JUST OFF THE EASTERN SEABOARD. EXPECT GENERALLY CLEAR
SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR
CENTRAL NC. -GIH

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 800 PM FRIDAY...

VFR CONDITIONS ARE EXPECTED THROUGH 12Z SATURDAY... EXCEPT FOR
POTENTIALLY MVFR CIGS AND NEARBY THUNDERSTORMS TO KRWI AND KRDU
THROUGH 05Z/SAT. IFR FOG WILL BE POSSIBLE AT KRWI TO BEGIN SATURDAY...
THEN GENERALLY MVFR TO VFR CIGS EXPECTED SATURDAY INTO SATURDAY EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCASIONALLY
BRING IFR TO MVFR CIGS/VSBYS TO KRDU/KFAY/KRWI... WITH LESSER CHANCES
AT KGSO AND KINT BETWEEN 05/18Z SATURDAY AND 06/00Z SUNDAY.

OUTLOOK: MVFR CIGS/VSBYS EXPECTED SATURDAY NIGHT BECOMING VFR SUNDAY
WITH A LIGHT NNE FLOW EXPECTED. GENERALLY VFR CONDITIONS EXPECTED MONDAY
INTO EARLY TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS/BADGETT
NEAR TERM...MWS/BADGETT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...BADGETT
Hazardous weather outlook, May 4, 8:20 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT FRI MAY 4 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
820 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN
THREAT... WILL BE POSSIBLE ALONG AND EAST OF ROXBORO TO RALEIGH TO
CLINTON THROUGH 200 AM... OTHERWISE HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY.
EXCESSIVE LIGHTNING AND HEAVY RAIN WILL BE THE MAIN HAZARDS. GUSTY
WINDS TO 40 OR 50 MPH WILL BE POSSIBLE IN THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

BADGETT

In the hours before

Special weather statement, May 4, 7:27 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT FRI MAY 4 2012

NCZ011-050015-
HALIFAX-
727 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 815
PM EDT...

AT 727 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
AIRLIE...OR ABOUT 15 MILES WEST OF HALIFAX...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HALIFAX.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 154 AND 171.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3612 7732 3617 7792 3619 7792 3619 7797
      3618 7798 3625 7798 3631 7794 3642 7791
      3643 7755 3637 7754 3635 7758 3632 7757
      3631 7753 3633 7744 3624 7737 3622 7738
      3619 7733
TIME...MOT...LOC 2327Z 266DEG 17KT 3627 7785

VINCENT
Local storm report, May 4, 7:31 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     3 NNE FLOWERS           35.69N  78.33W
05/04/2012                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN IN THE ROAD... TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200195

SEC
Special weather statement, May 4, 7:40 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI MAY 4 2012

NCZ011-027-028-050045-
EDGECOMBE-HALIFAX-NASH-
740 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...HALIFAX AND EDGECOMBE
COUNTIES THROUGH 845 PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BATTLEBORO...OR ABOUT 8 MILES NORTH OF ROCKY MOUNT...MOVING EAST AT
20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEGGETT...SCOTLAND
NECK...HOBGOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 145 AND 154.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3609 7724 3608 7731 3600 7740 3593 7735
      3590 7735 3591 7785 3619 7784 3618 7732
      3611 7723 3610 7723
TIME...MOT...LOC 2340Z 269DEG 19KT 3607 7772

VINCENT
Local storm report, May 4, 7:58 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             3 NW SELMA              35.56N  78.33W
05/04/2012  E0.75 INCH       JOHNSTON           NC   NWS EMPLOYEE

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1200196

SEC
Special weather statement, May 4, 8:25 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EDT FRI MAY 4 2012

NCZ011-027-050115-
HALIFAX-NASH-
825 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH AND HALIFAX COUNTIES
THROUGH 915 PM EDT...

AT 824 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
AVENTON...OR ABOUT 16 MILES NORTH OF NASHVILLE...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE AVENTON...AND
GLENVIEW.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 141 AND 160.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING...ESPECIALLY ON INTERSTATE 95 BETWEEN EXITS 141 AND 160.

&&

LAT...LON 3630 7768 3615 7769 3615 7770 3601 7777
      3603 7812 3630 7794 3634 7793
TIME...MOT...LOC 0024Z 258DEG 13KT 3619 7801

VINCENT
Special weather statement, May 4, 9:06 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
906 PM EDT FRI MAY 4 2012

NCZ009>011-026>028-050230-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
INCLUDING THE CITIES OF...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT
906 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE NORTHERN
PIEDMONT AND NORTHEAST COASTAL PLAIN THROUGH 1030 PM THIS EVENING...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG THE INTERSTATE 85 CORRIDOR
FROM HENDERSON TO THE VIRGINIA BORDER...AND ALONG THE INTERSTATE
95 CORRIDOR FROM ROCKY MOUNT TO THE VIRGINIA BORDER.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND
GUSTS UP TO 45 MPH...HEAVY RAINFALL...AND DANGEROUS CLOUD TO
GROUND LIGHTNING AS THEY MOVE TOWARD THE EAST AT 20 MPH.

HEAVY RAINFALL ASSOCIATED WITH THESE THUNDERSTORMS WILL PRODUCE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING...ESPECIALLY BETWEEN EXIT 202 AND EXIT 233 ON
INTERSTATE 85...AND BETWEEN EXIT 138 AND EXIT 180 ON INTERSTATE
95.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:01 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax44 min
May 4, 8:25 PM EDTSpecial Weather StatementRAHHalifax50 min
May 4, 9:41 PM EDTAreal Flood AdvisoryRAHHalifax, Warren109 min
May 5, 12:58 PM EDTSpecial Weather StatementRAHHarnett62 min
May 5, 1:25 PM EDTSpecial Weather StatementRAHWake50 min
May 5, 1:59 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
May 5, 2:25 PM EDTSevere Thunderstorm WarningRAHDurham, Wake50 min
May 5, 2:53 PM EDTSpecial Weather StatementRAHOrange52 min
May 5, 3:43 PM EDTSpecial Weather StatementRAHDurham, Orange47 min
May 5, 4:00 PM EDTSpecial Weather StatementRAHMoore75 min
May 5, 4:03 PM EDTSpecial Weather StatementRAHWake42 min
May 5, 4:07 PM EDTSpecial Weather StatementRAHPerson38 min
May 5, 4:32 PM EDTSpecial Weather StatementRAHMoore43 min
May 5, 4:43 PM EDTSpecial Weather StatementRAHFranklin47 min
May 5, 4:46 PM EDTSpecial Weather StatementRAHWake44 min
May 5, 4:58 PM EDTAreal Flood AdvisoryRAHPerson3 hr
May 5, 5:06 PM EDTSpecial Weather StatementRAHSampson39 min
May 5, 5:16 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Orange59 min
May 5, 5:26 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Wake3 hr
May 5, 5:27 PM EDTSpecial Weather StatementRAHHoke48 min
May 5, 6:07 PM EDTSpecial Weather StatementRAHCumberland38 min
May 5, 6:26 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson64 min
May 5, 6:41 PM EDTSpecial Weather StatementRAHSampson49 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson67 min
May 5, 7:19 PM EDTSpecial Weather StatementRAHSampson41 min
May 5, 7:44 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne80 min
May 5, 7:48 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.